North Carolina, 2011

Hail and Damaging Wind in North Carolina, May 22, 2011

May 22, 2011 · NWS ILM · 4 events in 1 county or zone

A lone thunderstorm developed during the late afternoon and strengthened to severe levels as it interacted with the seabreeze boundary just before sunset.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A lone thunderstorm developed during the late afternoon and strengthened to severe levels as it interacted with the seabreeze boundary just before sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 22, 2:20 PM EST, 4 hours 7 minutes earlier.

Area forecast discussion, May 22, 2:20 PM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
320 PM EDT SUN MAY 22 2011

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN IN PLACE THROUGH THE MIDDLE OF THE WEEK.
A SLOW MOVING TROUGH OF LOW PRESSURE WILL APPROACH THE AREA LATE IN
THE WEEK BRINGING AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SUNDAY...REALLY HEATING UP THIS AFTERNOON WITH WIDESPREAD
LOWER 90S BEING RECORDED. MARINE INFLUENCE E OF THE SEABREEZE IS
HOLDING TEMPS TO THE UPPER 70S AND LOWER 80S. SATELLITE IMAGERY
SHOWS AN ENHANCED CUMULUS FIELD ALONG AND W OF SEABREEZE...WHICH
CONTINUES TO MAKE GOOD INLAND PROGRESS. CAP HAS SO FAR BEEN
RESILIENT AND NO CONVECTION HAS YET DEVELOPED. HOWEVER...MID LEVEL
CAP IS EXPECTED TO ERODE AFTER PEAK HEATING AND SO THERE IS STILL
A CHANCE THAT SOME CONVECTION COULD DEVELOP ALONG AND INLAND FROM
THE SEABREEZE. MESOSCALE ANALYSIS SHOWS SURFACE BASED CAPES NEAR
3000 J/KG AND DOWNDRAFT CAPE NEAR 650 J/KG...HIGHEST ACROSS THE
PEE DEE REGION. THERE COULD BE SOME GUSTY WINDS IN ASSOCIATION
WITH THUNDERSTORMS THAT DO DEVELOP OR MOVE INTO THE AREA.

MODEL PROFILES HAVE BACKED OFF ON THE MAGNITUDE AND DURATION OF THE
MOISTURE IN THE LOW LEVELS OVERNIGHT. COUPLE THIS WITH THICK CLOUD
COVER BRUSHING THE AREA AS IT MOVES BY TO OUR N AND DECIDED TO BACK
OFF...AT LEAST SLIGHTLY ON THE STRATUS/FOG VERY LATE TONIGHT AND MON
MORNING. LATEST GUIDANCE SUGGESTS STRATUS WOULD BE MORE LIKELY THAN
FOG. EXPECT MINIMUMS WILL REMAIN ON THE BALMY SIDE...5 TO 10 DEG
ABOVE NORMAL AS SSW LOW LEVEL JET STRENGTHENS.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 PM SUNDAY...EXPECT THE UPPER RIDGE TO FLATTEN OUT BUT AT
THIS STAGE OF THE GAME THAT TRANSLATES TO A HOT AND DUSTY
FORECAST. DEEP WSW FLOW WILL KEEP THE MID LEVELS DRY AND
CAPPED...SUPPORTING THE FIRST LEGITIMATE HEAT WAVE OF THE SEASON.
OFTEN IN AN EARLY SUMMER HEAT EPISODE THE GFS MOS IS TOO
WARM...HOWEVER EXPERIENCE THE LAST SEVERAL YEARS HAS SHOWN THAT IF
NAM MOS IS EVEN WARMER IT IS THE WAY TO GO. THEREFORE WE WILL LOOK
FOR HIGHS GETTING INTO THE MID 90S INLAND...AND MID 80S ALONG THE
IMMEDIATE COAST. MIXING IS NOT OVERLY DEEP DUE TO MID-LEVEL WARM
AIR SO DEWPOINTS WILL ONLY DROP INTO THE UPPER 60S...SUPPORTING
HEAT INDICES NEAR 100 EACH AFTERNOON.

SEABREEZE WILL BE PINNED FAIRLY CLOSE TO THE COAST...AND WHILE WE
CANNOT RULE OUT A STRAY AFTERNOON THUNDERSTORM...WILL NOT MENTION
IT IN THE ZONES AS MID-LEVEL CAP REALLY LIMITS THE POTENTIAL.

GIVEN THE LAST TWO MORNINGS THE OTHER QUESTION IS FOG. HOWEVER SW
WINDS WILL STAY UP AROUND 5-6 KT EACH NIGHT SO WILL NOT CARRY ANY
FOG AT THIS TIME.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 3 PM SUNDAY...MEDIUM RANGE MODELS STILL ADVERTISING A TREND TOWARD
MORE UNSETTLED CONDITIONS ESPECIALLY THE LATTER HALF OF THE PERIOD.
INITIALLY STRONG RIDGING ALOFT WILL PRECLUDE CONVECTION FOR THE MOST
PART. AS A MID LEVEL CUTOFF MOVES SLOWLY INTO THE OHIO VALLEY AND IS
REINFORCED LATER IN THE WEEKEND HEIGHT FALLS ALLOW THE THERMAL
PROFILES TO BECOME MORE CONDUCIVE FOR CONVECTION. POPS INCREASE
INCREMENTALLY FROM FRIDAY THROUGH SUNDAY. THE HEAT REMAINS ON
INITIALLY WITH THE RIDGE WITH HIGHS EIGHT TO TEN DEGREES ABOVE
NORMAL THURSDAY ESPECIALLY INLAND. TEMPERATURES DECREASE TO NEAR
NORMAL VALUES FRIDAY THROUGH SUNDAY WITH THE INCREASE IN MOISTURE.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 18Z...CONFIDENCE IS HIGH VFR WILL CONTINUE AT ALL TERMINALS
THROUGH THIS EVENING. SOUTHEAST WINDS WILL BECOME MORE SOUTHERLY BY
LATE AFTERNOON AT SPEEDS OF 5-15 MPH...HIGHEST AT THE COASTAL
TERMINALS.

PARAMETERS LOOK WEAK FOR CONVECTION THIS AFTERNOON. BUT THERE WILL
BE A BETTER CHANCE FOR CONVECTION AT FLO/LBT LATE THIS AFTERNOON AND
EARLY EVENING. THIS WILL BE ESPECIALLY TRUE IF THE SEA BREEZE MOVES
INLAND TO NEAR THOSE TERMINALS AT THAT TIME. BEST CHANCES APPEAR TO
BE NEAR OR JUST TO THE NORTH OF KLBT. WILL JUST INDICATE CB IN
KLBT/KFLO TAFS WITH VCSH AT KLBT ATTM. SOME OF THIS ACTIVITY MAY
HOLD TOGETHER AND MOVE TO NORTH OF KILM BY 07Z.

WINDS WILL BECOME LIGHT SOUTH BY EARLY EVENING. ALTHOUGH FORECAST
SOUNDINGS SUGGEST ANOTHER ROUND OF POTENTIALLY DENSE GROUND FOG
OVERNIGHT...IF SURFACE WINDS REMAIN AROUND 5 KNOTS OVERNIGHT AS IS
USUALLY THE CASE IN A WARM AIR ADVECTION SCENARIO...MOISTURE COULD
POOL NEAR A SUBSIDENCE INVERSION RESULTING IN LIFR/IFR CEILINGS.
CEILINGS SHOULD RISE TO VFR AROUND 13Z MONDAY MORNING WITH
SOUTH-SOUTHWEST WINDS 10-15 KNOTS.

EXTENDED OUTLOOK...LOW CONFIDENCE IFR FOG EACH MORNING. ISOLATED
THUNDERSTORMS POSSIBLE THROUGHOUT THE OUTLOOK PERIOD.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SUNDAY...TEMP/PRESSURE GRADIENT WILL BE TIGHTEST
ACROSS THE NEARSHORE WATERS THROUGH THIS EVE AND THIS IS WHERE
HIGHEST WINDS WILL BE FOUND. SOUTHERLY NOCTURNAL JET LATE TONIGHT
WILL AID IN KEEPING WINDS UP ACROSS THE WATERS ALTHOUGH THIS
JETTING WILL BE MORE PROMINENT MON NIGHT. WIND DIRECTION WILL BE
FROM THE S THROUGH TONIGHT. SEAS WILL BE COMPRISED MAINLY OF WIND
WAVE...BUT THERE WILL BE A WEAK E TO SE...10-12 SECOND SWELL.
CONDITIONS WILL REMAIN BELOW SMALL CRAFT SHOULD EXERCISE CAUTION.

SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 PM SUNDAY...RIDGE OF HIGH PRESSURE OFF THE CAROLINA COAST
AND WEAK TROFINESS OVER THE INLAND CAROLINAS WILL MAINTAIN A
PERSISTENT S-SW GRADIENT OVER THE AREA. WILL LIKELY SEE SOME
OSCILLATIONS IN WIND SPEEDS ASSOCIATED WITH THE SEABREEZE AND
MOVEMENT OF THE PIEDMONT TROF...BUT FOR NOW WILL BROAD-BRUSH IT
WITH A SOLID 15 KT FOR MUCH OF THE PERIOD. SEAS GENERALLY A
CONFUSED 3-4 FT...WITH A S-SW WIND CHOP SUPERIMPOSED ON AN
8-SECOND SE SWELL.

LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 3 PM SUNDAY...ESSENTIALLY NO CHANGES TO THE EXTENDED COASTAL
WATERS FORECAST AS BERMUDA HIGH PRESSURE AND THE PIEDMONT THROUGH
WILL BE THE DOMINANT FEATURES. SOUTHERLY FLOW OF 10-15 KNOTS
WEDNESDAY AND THURSDAY WILL BACK TO A BIT TO SOUTHEASTERLY FRIDAY.
SEAS WILL HOVER IN A RANGE OF 3-4 FEET WITH AN OCCASIONAL INTRUSION
INTO FIVE FEET.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...RJD
SHORT TERM...RAS
LONG TERM...SHK
AVIATION...RJD/MRR
Hazardous weather outlook, May 22, 2:23 AM EST, 16 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
323 AM EDT SUN MAY 22 2011

AMZ250-252-254-256-NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-
053>056-230730-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN-
COLUMBUS-INLAND PENDER-COASTAL PENDER-INLAND NEW HANOVER-
COASTAL NEW HANOVER-INLAND BRUNSWICK-COASTAL BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN-
323 AM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL
WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 22, 5:46 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
646 PM EDT SUN MAY 22 2011

NCZ087-222345-
ROBESON-
646 PM EDT SUN MAY 22 2011

...A STRONG THUNDERSTORM MOVING INTO NORTHERN ROBESON COUNTY...

AT 644 PM EDT...A STRONG THUNDERSTORM WAS...5 MILES NORTH OF REX...OR
10 MILES EAST OF RAEFORD...MOVING SOUTH AT 10 MPH.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL...GUSTY
WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING. WITH THE SLOW
MOVEMENT OF THIS STORM...RAINFALL AMOUNTS OF ONE TO TWO INCHES WITH
ISOLATED HIGHER AMOUNTS CAN BE EXPECTED IN A SHORT PERIOD OF
TIME...POSSIBLY LEADING TO LOCALIZED MINOR FLOODING.

COMMUNITIES IN THE PATH OF THESE STORMS ARE BARKER TEN MILE...
HOWELLSVILLE...REX...SHANNON...ST. PAULS...LUMBER BRIDGE...PARKTON
AND RENNERT.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

LAT...LON 3466 7882 3466 7913 3485 7917 3493 7908
      3493 7897

15

The radar

The Raleigh/Durham radar (KRAX), 102 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Robeson

When
May 22, 6:27 PM EST to 6:29 PM EST
Where
Robeson County, 0.3 mi S of Lumber Bridge
Measured
0.88 in hail
Reported by
Public
Coordinates
34.876, -79.069

Hail to the size of nickels was reported.

Thunderstorm Wind, Robeson

When
May 22, 6:27 PM EST to 6:29 PM EST
Where
Robeson County, 0.3 mi S of Lumber Bridge
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
34.876, -79.069

Multiple trees down including a large oak snapped halfway up. A fence was also destroyed.

Hail, Robeson

When
May 22, 6:28 PM EST to 6:30 PM EST
Where
Robeson County, 0.47 mi WSW of Lumber Bridge
Measured
1.25 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.878, -79.078

Hail a little larger than quarters was reported along Quick Road.

Hail, Robeson

When
May 22, 6:58 PM EST to 7:00 PM EST
Where
Robeson County, 4.64 mi ENE of Buie
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
34.746, -79.071

Hail to the size of quarters was reported along Hancock Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316353, 316355, 316351, 316357.